TITLE

Granulomatous interstitial nephritis associated with atypical drug-induced hypersensitivity syndrome induced by carbamazepine

AUTHOR(S)
Eguchi, Eriko; Shimazu, Keiji; Nishiguchi, Kensuke; Yorifuji, Soushi; Tanaka, Atsuo; Kuwahara, Takashi
PUB. DATE
February 2012
SOURCE
Clinical & Experimental Nephrology;Feb2012, Vol. 16 Issue 1, p168
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
We report the case of a 70-year-old female patient with granulomatous interstitial nephritis (GIN) induced by carbamazepine (CBZ). The patient had a 22-year history of bipolar disorder. Approximately 50 days before admission to our hospital, she was switched from valproic acid to 200 mg/day CBZ for mood swings. Forty days later, she presented with mild transient platelet depletion and liver dysfunction along with a C-reactive protein (CRP) level of 2.65 mg/dL. At that time, she discontinued CBZ without consulting the doctor. She subsequently developed high fever and a pruritic maculopapular rash. Laboratory tests revealed an elevated CRP level (11.98 mg/dL) and serum creatinine (sCr) of 1.6 mg/dL. Hence, she was admitted to our hospital, where she showed eosinophilia and immunoglobulin suppression. She was diagnosed with atypical drug-induced hypersensitivity syndrome (DIHS). All drugs prescribed by the previous doctor were discontinued. A lymphocyte transformation test showed CBZ positivity; a renal biopsy revealed many granulomatous lesions connected to arterioles, without angionecrotic findings. The patient had no history of allergic disorders or tuberculosis. Because of psychological instability, we treated her conservatively without steroid administration. She had a good recovery except for mild residual renal insufficiency (sCr, 1.0 mg/dL). Although granuloma formation has been observed in kidney biopsy specimens of rare cases with DIHS, no previous studies have reported on the relationship between arterioles and granuloma formation.
ACCESSION #
72895822

 

Related Articles

  • Methicillin-Associated Nephritis: Clinical Rarity or Common Entity? Chesney, Russell W.; Chesney, P. Joan // Clinical Pediatrics;Nov1976, Vol. 15 Issue 11, p1013 

    The article focuses on methicillin-associated nephritis. Methicillin and other penicillin drugs lead to an interstitial nephritis that is almost certainly due to hypersensitivity. This occurs in a small percentage of children treated with methicillin. Indirect evidence indicates that this...

  • A case of sulphasalazine-induced DRESS syndrome with delayed acute interstitial nephritis. Augusto, Jean-François; Sayegh, Johnny; Simon, Amélie; Croue, Anne; Chennebault, Jean-Marie; Cousin, Maud; Subra, Jean-François // Nephrology Dialysis Transplantation;Sep2009, Vol. 24 Issue 9, p2940 

    Drug rash with eosinophilia and systemic symptoms (DRESS syndrome) is a rare and severe drug-induced hypersensitivity syndrome characterized by haematological abnormalities (hypereosinophilia and/or mononucleosis) and multiorgan involvement. Renal failure has been rarely described. We report the...

  • Linezolid.  // Reactions Weekly;1/9/2010 Part 1 of 2, Issue 1283, p61 

    The article describes the case of an 88-year-old woman who experienced acute interstitial nephritis (AIN) and drug rash with eosinophilia and systemic symptoms (DRESS) syndrome while receiving linezolid. Particular focus is given to her dosing regimen and the results of magnetic resonance...

  • Proton pump inhibitors and interstitial nephritis.  // WHO Drug Information;2006, Vol. 20 Issue 4, p253 

    The article discusses omeprazole induced interstitial nephritis. Patients known to be taking omeprazole who exhibit symptoms like malaise, fever, nausea, lethargy, weight loss, rash and eosinophilia should undergo urine microscopy and assessment of renal function. Omeprazole should be withdrawn...

  • Carbamazepine.  // Reactions Weekly;8/30/2008, Issue 1217, p10 

    The article describes the case reports of four patients who all developed drug rash with eosinophilia and systemic symptoms (DRESS) syndrome while receiving carbamazepine. One patient, a 23-year-old man started receiving the drug for post-traumatic epilepsy. Another, a 28-year-old woman, started...

  • Carbamazepine.  // Reactions Weekly;1/9/2010 Part 1 of 2, Issue 1283, p27 

    The article presents the case of a 18-year-old boy who developed drug rash with eosinophilia and systemic symptoms (DRESS) syndrome while undergoing carbamazepine treatment for epilepsy. Prior to admission, the patient, who has been receiving valproate, took amoxicillin. Carbamazepine was added...

  • Ceftaroline fosamil.  // Reactions Weekly;Jan2015, Vol. 1533 Issue 1, p116 

    An abstract of the article "Allergic interstitial nephritis due to ceftaroline," by K. Sulaiman and colleagues is presented.

  • Carbamazepine.  // Reactions Weekly;11/14/2009, Issue 1278, p12 

    The article describes the case of a 26-year-old man with bipolar disorder who experienced symptomatic hyperammonaemia during his treatment with carbamazepine. His medical history included seizure disorder secondary to brain trauma, multiple sclerosis, unilateral blindness and mild mental...

  • Tremelimumab.  // Reactions Weekly;10/9/2010, Issue 1322, p30 

    The article describes the case of a 41-year-old man who acquired automimmune interstitial nephritis while undergoing treatment with tremelimumab.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics